Alert archive / South Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 37, NWS Columbia, SC

May 6, 2009Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 6, 2009, 6:03 PM EDT for Orangeburg County, South Carolina. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2009, 6:03 PM EDT (22:03 UTC)
Expired
May 6, 2009, 6:30 PM EDT
In force
27 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Orangeburg County, SC

The radar

The Columbia radar (KCAE), 98 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 6:14 PM EDTHAIL 0.75Holly Hill, SCTARGET UNITED METHODIST CHURCH REPORTED PENNY SIZE HAIL AND ESTIMATED WIND GUSTS TO 50 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.1 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2009-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 424 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2009-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
424 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 062203
SVRCAE
SCC075-062230-
/O.NEW.KCAE.SV.W.0037.090506T2203Z-090506T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
603 PM EDT WED MAY 6 2009

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 630 PM EDT

* AT 601 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR HOLLY HILL...OR
  ABOUT 8 MILES NORTHEAST OF SAINT GEORGE...AND MOVING NORTHEAST AT
  35 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE SANTEE...VANCE AND
  EUTAWVILLE.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT WEDNESDAY EVENING
FOR CENTRAL SOUTH CAROLINA.

LAT...LON 3329 8025 3327 8033 3327 8035 3326 8036
      3326 8042 3329 8047 3333 8050 3355 8049
      3344 8036 3345 8022
TIME...MOT...LOC 2203Z 247DEG 29KT 3329 8047

$$

SJN
1 follow-up statement
000 
WWUS52 KCAE 062211
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
611 PM EDT WED MAY 6 2009

SCC075-062230-
/O.CON.KCAE.SV.W.0037.000000T0000Z-090506T2230Z/
ORANGEBURG SC-
611 PM EDT WED MAY 6 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR ORANGEBURG COUNTY...

AT 609 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR HOLLY 
HILL...MOVING NORTHEAST AT 35 MPH.

THE HOLLY HILL TO EUTAWVILLE AREA IS MOST THREATENED BY THIS STORM.

EXPECT DAMAGING WIND AND HAIL WITH THIS STORM.

A SMALL INTERIOR ROOM ON THE LOWEST FLOOR USUALLY OFFERS THE BEST
PROTECTION FROM SEVERE THUNDERSTORMS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LAT...LON 3329 8025 3327 8033 3327 8035 3326 8036
      3326 8042 3329 8047 3333 8050 3355 8049
      3344 8036 3345 8022
TIME...MOT...LOC 2209Z 247DEG 29KT 3331 8042

$$

JL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:48 PM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, May 6, 2:48 PM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
248 PM EDT WED MAY 6 2009

.SYNOPSIS...
A QUASI STATIONARY FRONT LOCATED OVER NORTH CAROLINA WILL ALLOW A
SERIES OF LOW PRESSURE SYSTEMS TO TRAVEL ALONG IT BRINGING CHANCES
OF SHOWERS AND THUNDERSTORMS INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
CURRENT RADAR LOOP SHOWS A LINE OF THUNDERSTORMS EXTENDING FROM
SOUTHWEST ALABAMA NORTHEAST THROUGH NORTHWEST GEORGIA. THIS LINE
IS ASSOCIATED WITH A SHORT WAVE TROUGH WHICH IS DEPICTED ON THE
WATER VAPOR LOOP TO BE OVER NORTHWEST GEORGIA. THIS SYSTEM WILL
SWING THROUGH THE CAROLINAS BY THIS EVENING. TEMPERATURES HAVE
BEEN WARMER ACROSS THE AREA THAN THIS TIME YESTERDAY. THE
ATMOSPHERE HAS BECOME QUITE UNSTABLE WITH LIS IN THE -6 RANGE.
SHEAR IS ALSO BECOMING MORE FAVORABLE FOR SEVERE THUNDERSTORM
DEVELOPMENT LATE THIS AFTERNOON AND EVENING ESPECIALLY OVER OUR
NORTHERN COUNTIES. TORNADOES ARE POSSIBLE WITH THESE STORMS AS
WELL AS DAMAGING WINDS AND HAIL. THE BEST CHANCE OF SEVERE WEATHER
WILL BE BETWEEN 6 AND 9 PM THIS EVENING. INCREASED POPS TO
CATEGORICAL FOR OUR NORTHERN AREAS. USED A CONSENSUS FORECAST FOR
LOW TEMPERATURES TONIGHT.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
THE SHORT WAVE TROUGH WILL BE FOLLOWED BY A SHORT WAVE RIDGE WHICH
WILL DECREASE THE CHANCE OF STORMS LATER THURSDAY MORNING...HOWEVER
ANOTHER SHORT WAVE WILL INCREASE THE CHANCE OF STORMS THURSDAY
AFTERNOON...BUT THIS WAVE IS FORECAST TO BE WEAKER THAN THE ONE
TONIGHT SO THE CHANCE RAIN WILL BE LESS. ONCE THIS SHORT WAVE IS
PAST...A MORE PROLONGED DRY PERIOD WILL COMMENCE AS A STRONGER
SHORT WAVE RIDGE MOVES ACROSS THE AREA THURSDAY NIGHT. MINOR
CHANGES WERE MADE TO THE TEMPERATURE FORECAST. INCREASED POPS TO
THE FRIDAY FORECAST.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
THE FRONT WILL REMAIN IN THE AREA THROUGH THE WEEKEND. SHORT WAVES
TROUGHS WILL MOVE ALONG THE FRONT BRINGING CHANCES FOR MORE
STORMS. THE STRONGEST SHORT WAVE WILL CROSS THE AREA SUNDAY AND
MONDAY PUSHING THE FRONT THROUGH THE AREA MONDAY. THIS WILL DECREASE
THE CHANCE OF RAIN BY TUESDAY. MODEL GUIDANCE IS IN GOOD
AGREEMENT WITH LOCATION AND TIMING OF THE WEATHER FEATURES. THE
WEATHER PATTERN IS IS FORECAST TO CHANGE BY LATE NEXT WEEK AS A
LONG WAVE RIDGE IS FORECAST TO BUILD ACROSS THE SOUTHEAST UNITED
STATES. THIS WILL END THE RAIN CHANCES WITH A PERIOD OF DRY
WEATHER BEGINNING NEXT WEDNESDAY.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
FRONTAL BOUNDARY WILL REMAIN NORTH OF THE REGION THE NEXT 24
HOURS. SOUTH TO SOUTHEAST SURFACE WINDS WILL BRING ADDITIONAL
MOISTURE TO THE AREA. MODERATE TO STRONG INSTABILITY DEVELOPING THIS
AFTERNOON. LINE OF SHOWERS AND THUNDERSTORMS APPROACHING FROM
GEORGIA...EXPECTED IN CENTRAL SOUTH CAROLINA DURING THE EVENING.
MVFR OR LOWER CEILINGS/VISIBILITY EXPECTED IN THE SHOWERS AT
TIMES. DEEP LOW TO MID LEVEL MOISTURE OVERNIGHT EXPECT STRATUS TO
DEVELOP AGAIN WITH MVFR AT BEST. CEILINGS RISING AROUND 15Z.

EXTENDED AVIATION OUTLOOK...SCATTERED MVFR OR IFR CONDITIONS
POSSIBLE THURSDAY THROUGH SUNDAY ASSOCIATED WITH THE FRONT
STALLED NEAR THE REGION.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

SYNOPSIS...12
NEAR TERM...12
SHORT TERM...12
LONG TERM...12
AVIATION...07
Hazardous weather outlook, May 6, 2:51 PM EDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
251 PM EDT WED MAY 6 2009

GAZ040-063>065-077-SCZ018-022-025>031-035>038-041-071900-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-KERSHAW-EDGEFIELD-
SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-
CALHOUN-CLARENDON-BAMBERG-
251 PM EDT WED MAY 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE STORMS THIS EVENING. DAMAGING
WINDS AND LARGE HAIL ARE POSSIBLE IN SOME STORMS. ISOLATED TORNADOES
ALSO POSSIBLE...ESPECIALLY NORTH OF COLUMBIA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE STORMS THURSDAY AND THURSDAY
EVENING. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE IN SOME
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

SCZ015-016-020-021-071900-
LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-
251 PM EDT WED MAY 6 2009

...TORNADO WATCH 256 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE STORMS THURSDAY AND THURSDAY
EVENING. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE IN SOME
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, May 6, 5:01 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
501 PM EDT WED MAY 6 2009

SCZ036-062200-
ORANGEBURG-
501 PM EDT WED MAY 6 2009

...A STRONG THUNDERSTORM WAS AFFECTING ORANGEBURG COUNTY...

AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF BOWMAN. THIS STORM WAS
MOVING NORTHEAST AT 20 TO 25 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 11:05 PM EDTTornado WarningCAEMcCormick25 min
May 5, 11:31 PM EDTTornado WarningCAEEdgefield, McCormick44 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.